Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Developed mild tremors in hands and facial twitching. Any treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Sir, im 33 yrs old unmarried 6 feet 83 kg male. I developed mild tremors in hands about 10 yrs back. Father has hand prominent tremors in hand since he was 30 yrs. I've shown to 5-6 doctors, but they have convinced that tremors are not prominent. I get tremors during holding a cup of tea if offered by someone. Tremors are not visible when i am alone. Also, when I am not conscious, I can hold the cup in front of others comfortably. This has also affected handwriting adversely. But the worst problem that has developed in last about 8 months is facial twitches. When I laugh/smile in front of others, my smiling expression automatically becomes neutral all of a sudden, therby giviing me most embarassing moments. Nowadays, Im not even able to talk to people with smiling face. I wont b able to describe the kind of embarassment im facing nowadays. Though Im a non-drinker and non-smoker, Im forced to drink atleast 3 bottles of beer to overcome this problem during social gatherings. I wish to have some kind of medicine or injection, which would give back my smiling expressions. I have started avoiding meeting friends for the same. Hand tremors is no more a big problem for me as compared to facial twitches. Last time I visited one of the renowned neurologist. He prescribed Mecobalmin tablets 500 mcg and betacap TR 40 (proprannolol hydrochloride extended release capsules), but they are of no use at all. Plkz help me to lead normal life once again...
Posted Sun, 30 Dec 2012 in Brain and Spine
Answered by Dr. Ashish Mittal 2 hours later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

You appear to have social anxiety. In this problem symptoms used to exacerbate in social situation.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm (leading to facial twitch), heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your social anxiety. Untreated cases may also lead to depression.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect. Betacap is also used for social anxiety specially performance anxiety, but it is not effective in severe cases.

All these process is complex. I have just simplified it to make you understand it.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by
Follow-up: Developed mild tremors in hands and facial twitching. Any treatment? 3 days later
Sir, Thx for ur reply. Out of few possible symptoms of anxiety which u named, i have nervousness, more worry regarding own health, tremor, muscle spasm (leading to facial twitch), heaviness in body, easy fatigability, headache at read side of head when i over exert in sun and sleep disturbance at times. I got TMT, Echo, ECG and blood test done 2 months bck in a reputed hospital. All reports were normal. When i turn my head towards extreme left or right tightly, then too my head have tremors. When I get angry, i experience tremors in my head. I have seen this symptoms in my mom. I am good looking with athlete physique and attractive looks, but I am unable to encash this asset due to smile consciousness. My eyesight has also gone weak to 1.5 (only distant vision) in last 2 yrs. I regularly exercise and take mostly healthy food. I am a very good singer too, but can only sing comfortably when I consume 2 bottles of beer. Are Benzodiazepines group of medicines very effective for instant relief, for eg just before giving a presentation or singing a song ? Soory to say that, but I feel a psychiatrist will not be able to solve my problem through just counselling, as I myself am a good counsellor (though untrained). Friends and people admire me a lot for my good,compassionate, caring behaviour and down to earth nature. I am quite humurous, but recent consciousness has adversely affected this to an extent that I crack jokes only when I am very comfortable that too with only family members. Could u plz prescribe exact medicines so that i can directly buy from a chemist deirectly. I have visited adequate number of docs till now (ofcourse all for hand tremors and one for smile consciousness). U r d 1st doc wid whom im discussing regarding facial tremors, as I gathered info thru internet, and also this prob has got aggrevated recently. Plz suggest some SSRI drugs for long term treatment. I dont mind spending money on medicines for effective results. Thx doc.
Answered by Dr. Ashish Mittal 12 hours later
Hello again,
Thanks for follow up.

From further elaboration anxiety disorder symptoms become more clear. In anxiety symptoms are present in spite of normal test results.

Benzodiazepines and SSRIs are prescription drug. You need to take them under supervision. Psychiatrist apart from counseling prescribe medicine. So, it is better to visit nearby psychiatrist.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor